Texas, 2006

Drought in Texas, September 1 to 30, 2006

September 1 to 30, 2006 · NWS CRP · 5 events in 5 counties and zones

5 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 31, 8:03 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 8:03 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
903 PM CDT THU AUG 31 2006

.UPDATE...BOUNDARY LAYER MOISTURE WILL BE A LITTLE HIGHER OVER THE
NORTHERN COASTAL BEND OVERNIGHT WITH DEWPOINTS AROUND 70 ATTM. WITH
LIGHT WINDS AND STRONG LOW LEVEL INVERSION DEVELOPING...EXPECT
AREAS OF FOG TO FORM OVER THE VICTORIA CROSSROADS REGION A LITTLE
BEFORE DAYBREAK. TWEAKED THE TEMPERATURES DOWN A BIT OVER THE
SOUTHERN BRUSH COUNTRY. NO OTHER CHANGES TO THE FORECAST.

&&

.AVIATION...WINDS WILL DECOUPLE AFTER SUNSET OVER THE INLAND
SECTIONS OF THE COASTAL BEND.  THE LIGHT WINDS COMBINED WITH
LOW-LEVEL MOISTURE TRAPPED BENEATH THE SFC BASED INVERSION SHOULD
GENERATE FOG ALONG AND BETWEEN HIGHWAYS 281 AND 77 DURING THE
11-13Z TIMEFRAME. IFR VSBYS ARE EXPECTED TO FORM OVER KALI WITH
LIFR VSBYS/CIGS EXPECTED TO DEVELOP OVER KVCT AS THE KVCT 0831.23Z
DEWPOINT DEPRESSION IS 17 DEGREES LESS THAN IT WAS 24 HOURS AGO.
ADVERSE CIGS/VSBYS SHOULD IMPROVE TO VFR AFTER 14Z AND REMAIN THAT
WAY AREAWIDE AS VERTICAL MIXING COMMENCES.  ONLY GROUND FOG IS
EXPECTED TO DEVELOP NEAR KCRP AROUND SUNRISE WITH VFR CONDITIONS
PREVAILING ALONG THE IMMEDIATE COAST AND OVER THE RIO GRANDE PLAINS
THROUGH FRIDAY NIGHT.

&&

.PREV DISCUSSION... (ISSUED 217 PM CDT THU AUG 31 2006)

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...HIGH PRESSURE ALOFT
ANCHORED TO OUR NORTHWEST WL MAINTAIN A DRY AND STABLE NWLY FLOW
THROUGH THE PD. LIMITED CLOUD CVR...LIGHT WINDS AND DRY SFC-BASED
CONDITIONS WL ALLOW OVERNIGHT LOWS TO REACH SVRL DEGS BELOW NORMAL
THE NEXT FEW NIGHTS. A BROKEN RECORD FCST WL CONTINUE FOR THE
DAYTIME HIGHS ON FRI AS TEMPS ONCE AGAIN REACH SVRL DEGS ABV
NORMAL.

MARINE (TONIGHT THROUGH FRIDAY NIGHT)...FLAT CONDITIONS WL
PERSIST THROUGH MUCH OF THE PD AS WK SFC HIGH PRESSURE REMAINS
ACROSS THE WESTERN GULF.

AVIATION (TONIGHT THROUGH FRIDAY NIGHT)...THE MAIN AVIATION
CONCERN WL BE BETWEEN 09Z AND 14Z FRI. PATCHY AREAS OF FOG WITH
VSBYS AS LOW AS 1/4 MILE WL BE POSSIBLE FROM VCT TO ALI TO NQI
DURING THIS TIMEFRAME. RAPID DISSIPATION OF ANY FOG WL OCCUR
BETWEEN 1330Z AND 1430Z FRI. OTHERWISE...MOST OF THE AREA THROUGH
THE PD WL REMAIN AT VFR CONDITIONS.

LONG TERM (SATURDAY THROUGH THURSDAY)...THE REGION WILL BE ON THE
EASTERN PERIPHERY OF THE MID-LEVEL RIDGE THIS WEEKEND WHICH WILL
LEAVE THE AREA EXPOSED TO UPPER-LEVEL DISTURBANCES AND VULNERABLE TO
OUTFLOW BOUNDARIES. OPTIMUM PERIOD WHERE SIGNALS ARE STRONGEST
APPEAR TO BE SATURDAY NIGHT. GOOD LOWER TROPOSPHERIC
THETA-E/MOISTURE CONVERGENCE OCCUR SATURDAY AFTERNOON WITH
CONVECTION LIKELY INITIATING ALONG OUTFLOW/SEA BREEZE BOUNDARIES AS
LAPSE RATES ARE RATHER STEEP. A WEAK 800-700HPA FRONTOGENESIS SIGNAL
SHOWS UP NEAR THE COAST AND WITH CORFIDI VECTORS POINTING
SOUTH-SOUTHEASTWARD...IT/S NOT INCONCEIVABLE THAT THE CONVECTION
COULD PROPAGATE TO THE COAST...ESPECIALLY SINCE 925HPA WINDS DO
INCREASE AND SHOW SOME ORGANIZATION. MOISTURE MAY NOT BE ROOTED
ENTIRELY IN THE BOUNDARY LAYER BUT THINK THIS CAN BE OVERCOME. WILL
GRADE POPS FROM SLIGHT CHANCE EAST TO CHANCE WEST FOR SATURDAY
NIGHT. OTHERWISE JUST SLIGHT CHANCE POPS AND MAINLY
AFTERNOON/EVENING FOR REMAINING PERIODS. FEW IF ANY CHANGES WERE
MADE TO THE PREVIOUS TEMPERATURE GRIDS.

MID-LEVEL RIDGE GETS FORCED SOUTH BY THE SOUTHERN END OF A
MID-LADITUDE TROUGH NEXT WEEK. THIS ALLOWS A WEAK SURFACE BOUNDARY
TO CROSS THE AREA MONDAY AFTERNOON/NIGHT. FORCING FOR CONVECTION
WILL SOLELY BE DERIVED FROM MESOSCALE PROCESSES BUT
MOISTURE/INSTABILITY IS SUFFICIENT FOR 20-30% POPS. THEREAFTER...THE
GFS SEEMS TO BE AN OUTLIER IN KEEPING THE MID-LADITUDE TROUGH
BROADER AND EJECTING IT OUT SOONER. CONSEQUENTLY...HAVE MAINTAINED
NO POPS AND RETAINED A PARTLY CLOUDY SKY COVER. LOWERED MAX
TEMPERATURES SOME OVER THE NORTH ON MONDAY. MIN TEMPERATURES TUESDAY
MORNING MAY NOT BE REALIZED WITH ALL THE CLOUD COVER AND IF COLD
THERMAL ADVECTION IS TOO WEAK...BUT LEFT ALONE FOR NOW. REMAINING
TEMPERATURE GRIDS WERE UNTOUCHED.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT-TERM
TM/95...AVIATION
Hazardous weather outlook, Aug 31, 4:16 AM CST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 AM CDT THU AUG 31 2006

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
516 AM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH TUESDAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Duval

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Duval forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, La Salle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

After a very dry August widespread and beneficial rainfall fell during September 2006, especially on the 17th and 18th and again on the 23rd and 24th. This led to an improvement in the drought conditions across the Rio Grande Plains of South Texas and an end to drought conditions across the western Coastal Bend. By the end of September the U.S. Drought monitor showed La Salle, McMullen and Webb counties had improved to the severe drought category and Live Oak and Duval counties were in the moderate drought category. Jim Wells and Bee counties were no longer classified in drought conditions and were listed as abnormally dry.Soil anomalies improved to slightly below normal. Most crops had been harvested, however some of the rainfall was so heavy that some remaining crops were damaged. But most farmers did benefit from the heavy rain which helped replenish deep soil moisture which will be available for planting late in the season or early in the Spring of 2007. The rainfall also helped ranchers by replenishing grasslands and filling irrigation tanks.Reservoir levels fell during the first part of the month, but rose during the later half of the month. Choke Canyon Reservoir was at 77.1% capacity and Lake Corpus Christi rose to nearly 40% by the end of the month.Generally only a low to moderate fire danger was observed through September across South Texas, and no significant wildfires were reported during the month.The following are selected South Texas rainfall totals for September 2006:Alice: 9.86 inchesBeeville 5 NE: 8.89 inchesCorpus Christi Intl Apt: 7.11 inchesCotulla: 9.06 inchesGeorge West 2 SSW: 11.14 inchesGoliad: 9.10 inchesKingsville: 10.44 inchesLaredo: 4.51 inchesRefugio 3 SW: 5.56 inchesRockport: 4.35 inchesTilden 9S: 8.02 inchesVictoria: 3.96 inches

Drought, Live Oak

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McMullen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Webb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530719, 5530720, 5530721, 5530722, 5530723.